When the liver is injured or inflamed, it will release higher than normal amounts of enzymes into the bloodstream which can be detected during routine blood exams. Many prescription medications can cause an elevation in liver enzymes, including a variety of antibiotics. These antibiotics include tetracycline, sulfonamides, isoniazid, trimethoprim-sulfamethoxazole, fluconazole, trimethoprim, and nitrofurantoin.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Tetracycline is commonly prescribed to treat bacterial infections including urinary tract infections, acne, gonorrhea, and chlamydia. Tetracyclines rarely affect the liver, except in cases where high doses are administered. However, patients with preexisting liver disease or biliary obstruction should be closely monitored.
Sulfonamides work by preventing the growth of bacteria. Sulfonamides are linked to rare cases of drug-induced liver injury, which typically occurs 1-3 weeks of starting therapy. Symptoms include:
- facial edema
- with severity varying widely
Isoniazid is used to treat tuberculosis. This antibiotic can raise liver enzymes more than 5 times the upper limit of normal ranges, but often return to normal without adjusting the dose administered. However, isoniazid can induce acute liver injury which can be severe and sometimes fatal. Symptoms include:
- abdominal discomfort
- dark urine,
Trimethoprim with Sulfamethoxazole (TMP-SMZ)
Trimethoprim-sulfamethoxazole (TMP-SMZ) is widely used for mild to moderate bacterial infections and as a preventive medication against opportunistic infections. TMP-SMZ can mildly elevate liver enzymes without leading to severe liver injury. However, this antibiotic has been ranked within the top 5 to 10 causes of drug-induced liver failure.
Fluconazole is used in the treatment of superficial fungal infections. It can cause mild-to-moderate elevations in liver enzymes which are asymptomatic and typically resolve. Although rare, fluconazole can cause liver injury within the first few weeks of therapy. Symptoms include fever, rash, and eosinophilia.
When the liver is injured or inflamed, it will release higher than normal amounts of enzymes into the bloodstream which can be detected during routine blood exams. Sulfonamides are linked to rare cases of drug-induced liver injury, which typically occurs 1-3 weeks of starting therapy. Symptoms include: fever, rash, facial edema, lymphadenopathy, arthralgias,, eosinophilia, with severity varying widely. Isoniazid is used to treat tuberculosis. However, isoniazid can induce acute liver injury which can be severe and sometimes fatal.